Hail, Phillips
- When
- June 20, 4:51 PM CST
- Where
- Phillips County, 7.23 mi SSW of Speed
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.580, -99.460
For the second consecutive late afternoon and evening, a complex of severe thunderstorms rolled across parts of North Central Kansas on this Sunday, resulting in several reports of damaging winds, and even an isolated, brief tornado. Again, these storms focused almost directly along a nearly stationary, east-west surface front stretched all the way across Northern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second consecutive late afternoon and evening, a complex of severe thunderstorms rolled across parts of North Central Kansas on this Sunday, resulting in several reports of damaging winds, and even an isolated, brief tornado. Again, these storms focused almost directly along a nearly stationary, east-west surface front stretched all the way across Northern Kansas. The initial storm development took place across Northwest Kansas at mid-afternoon, as a subtle mid level shortwave ejected into the region from a large-scale trough anchored over the western United States. As storms spread east into North Central Kansas in the form of a squall line, the synoptic environment was very supportive of severe weather, featuring deep-layer wind shear of 40-50 knots, and MLCAPE values around 4500 J/kg. Over the course of about two hours, there were numerous reports of 60-70 MPH wind gusts, and an estimated 75 MPH gust in Jewell County. Near the Smith and Jewell County line near Esbon, a brief EF0 tornado was reported in association with a bookend vortex that developed on the north side of a bowing segment in the squall line. While not widespread, there were a few reports of hail up to quarter size as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 1:46 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
246 PM CDT SUN JUN 20 2010
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. FOCUS IS ON SEVERE
WEATHER POTENTIAL THE NEXT COUPLE OF NIGHTS. EARLY AFTN SFC LOW
PRESSURE WAS CENTERED IN SOUTHEAST COLORADO AND THE WARM FRONTAL
BOUNDARY STRETCHED NORTHEAST THRU WEST CENTRAL KANSAS INTO NORTH
CENTRAL KANSAS. THIS FRONTAL POSITION IS FARTHER SOUTH THAN MODELS
PROGGED FOR TODAY AND IS SIMILAR TO THE FRONTAL BOUNDARY POSITION
ON SATURDAY. MOISTURE HAS POOLED ALONG THE BOUNDARY WITH DPS IN
THE LOWER 70S AND LATEST LAPS SHOWS SFC BASED CAPES IN EXCESS OF
4000 J/KG ALONG OUR SOUTHERN CWA AND SHEAR VALUES ARE AROUND
40KTS. VISIBLE SATELLITE IMAGERY SHOWS A CU FIELD DEVELOPING ALONG
THE FRONT IN NORTH CENTRAL KANSAS. SHLD JUST BE A MATTER OF TIME
BEFORE TSTMS REDEVELOP...AND STORMS ARE EXPECTED TO RAPIDLY BECOME
SEVERE IN THE UNSTABLE CONDITIONS. ENVIRONMENT IS SUPPORTIVE OF SUPERCELLS
AND VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES IN THE VICINITY
OF THE FRONT WILL BE POSSIBLE. PRECIPITABLE WATER VALUES ARE
PROGGED FROM AN INCH AND A HALF TO JUST OVER TWO INCHES TONIGHT
AND VERY HEAVY RAINFALL IS EXPECTED...WHICH MAY LEAD TO
ADDITIONAL FLOODING. WE HAD SOME RAIN AMOUNTS OVER 3.75 INCHES IN
THE LAST 24 HOURS AND ADDITIONAL HEAVY RAINFALL ON THE ALREADY
SATURATED GROUND WILL AGGRAVATE ONGOING FLOODING AND HIGH RIVER
LEVELS. ISSUED A FLASH FLOOD WATCH EARLIER FOR SOUTH CENTRAL
NEBRASKA UNTIL 12Z MONDAY AND WILL EXTEND THIS TO OUR NORTH
CENTRAL KANSAS COUNTIES GIVEN THE FARTHER SOUTH FRONTAL POSITION.
THE LLVL JET IS PROGGED TO INCREASE TO AROUND 45KTS
OVERNIGHT...WHICH WILL SUSTAIN CONVECTION AND SEVERE POTENTIAL
REMAINS IN THE ELEVATED INSTABILITY AXIS. TIMING OF TSTMS TONIGHT
INTO TOMORROW IS NOT IN AGREEMENT AMONG MODELS WITH THE 12Z SPC
WRF SUGGESTING THAT CONVECTION WILL RAPIDLY LIFT OUT AFTER 06Z
MONDAY WHEREAS THE NAM HOLDS ONTO CONVECTION INTO MONDAY MORNING.
FRONTAL BOUNDARY POSITION ON MONDAY WILL BE SIMILAR TO THE LAST
COUPLE OF DAYS...AND MODELS AGAIN ATTEMPT TO LIFT THE FRONT TO
THE NEB BORDER...BUT WE WILL SEE. ANOTHER ROUND OF STORMS IS
EXPECTED TO DEVELOP DURING THE EVENING/NIGHT ALONG AHEAD OF THE
FRONT. ENVIRONMENTAL PARAMETERS ARE SIMILAR AND SEVERE
WEATHER/HEAVY RAIN ARE POSSIBLE AGAIN. TEMPS WILL BE DEPENDENT
UPON FRONTAL POSITION AND REMNANT CLOUD COVER WITH MAINLY 80S
EXPECTED NORTH OF THE FRONT AND 90S TO THE SOUTH.
.LONG TERM...TUESDAY THROUGH SUNDAY. MAIN FORECAST CONCERNS WILL BE
CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY NIGHT AND
TEMPERATURES.
SOME LINGERING THUNDERSTORMS ARE POSSIBLE IN THE NORTHEAST PART OF
THE FORECAST AREA TUESDAY MORNING BUT THEY SHOULD DIMINISH DURING
THE DAY AND REMAIN DRY THROUGH THE DAY. A COLD FRONT MOVES INTO THE
FORECAST AREA DURING THE AFTERNOON AND AS AN UPPER WAVE MOVES INTO
THE AREA TUESDAY NIGHT THE CHANCE FOR THUNDERSTORMS RETURNS. THE
BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE NORTHERN PART OF THE
FORECAST AREA CLOSER TO THE UPPER WAVE.
BY WEDNESDAY THE FRONT SINKS TO THE SOUTH AND THE UPPER WAVE IS
MOVING TO THE EAST. PRECIPITATION SHOULD BE DONE AND THE DAY LOOKS
LIKE IT SHOULD REMAIN DRY. TEMPERATURES SHOULD BE ABOVE NORMAL.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AN UPPER LEVEL WAVE MOVES
THROUGH THE AREA AND WITH THE SURFACE LOW AND FRONT ACROSS KANSAS
AGAIN EXPECT THAT THERE COULD BE SOME SHOWERS AND THUNDERSTORMS
AROUND THE AREA. THE BEST CHANCE WILL BE WEDNESDAY NIGHT AS THE
UPPER WAVE IS THE STRONGEST DURING THAT TIME. THUNDERSTORMS MAY
LINGER INTO THURSDAY MORNING...THEN EXPECT A BIT OF A BREAK DURING
THE DAY BEFORE THE NEXT WEAK WAVE MOVES INTO THE AREA LATE IN THE
AFTERNOON OR DURING THE EVENING. TEMPERATURES SHOULD REMAIN ON THE
WARM SIDE.
FRIDAY THROUGH SUNDAY A RIDGE BUILDS INTO THE AREA. DRIER AIR
SPREADS ACROSS THE AREA AND DESPITE A FRONT MOVING THROUGH SATURDAY
AND SATURDAY NIGHT EXPECTING A DRY FORECAST. WITH THE RIDGE BUILDING
ACROSS THE AREA EXPECT THAT TEMPERATURES WILL BE MUCH WARMER THAN
NORMAL.
&&
.AVIATION...18Z TAF. FRONTAL BOUNDARY IS LOCATED SOUTH OF KGRI AND
THE FRONT WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS FROM LATE
THIS AFTERNOON THROUGH TONIGHT. VERY HEAVY RAIN...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE FROM THE SEVERE STORMS. HAVE KEPT
CLOUD HEIGHTS IN THE MVFR TO VFR CATEGORY WITH WINDS FROM AN
OVERALL EASTERLY TO SOUTHEASTERLY DIRECTION BUT WINDS WILL BE
STRONGER AND VARIABLE DURING STORMS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 334 PM CDT SUN JUN 20 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 334 PM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM MONDAY. PLEASE REFER TO THE LATEST FLASH FLOOD MESSAGE FOR FURTHER INFORMATION. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE STORMS WILL INITIATE ALONG A FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS...AND RAPIDLY BECOME SEVERE. THE SEVERE WEATHER WILL MOVE INTO SOUTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT. VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS OF 70 MPH WILL BE THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS AND MAINLY SOUTH OF INTERSTATE 80 IN NEBRASKA. ANOTHER CONCERN FROM THE STORMS WILL BE EXTREMELY HEAVY RAINFALL. THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS... LEADING TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH THURSDAY NIGHT...GENERALLY FAVORING THE EVENING AND OVERNIGHT HOURS. CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL BOTH MONDAY AND TUESDAY. TEMPERATURES WILL BE HOT ACROSS NORTH CENTRAL KANSAS THROUGH AT LEAST TUESDAY. DAILY HIGH TEMPERATURES WILL BE IN THE MIDDLE 90S TO AROUND 100...AND AFTERNOON HEAT INDEX VALUES OF 95 TO 105 DEGREES ARE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT SUN JUN 20 2010
KSZ005-017-202200-
PHILLIPS KS-ROOKS KS-
432 PM CDT SUN JUN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND
SOUTHWESTERN PHILLIPS COUNTIES UNTIL 500 PM CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 9 MILES SOUTH OF DENSMORE...OR
13 MILES NORTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOGAN...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3947 9961 3955 9961 3956 9963 3971 9963
3978 9954 3961 9935 3946 9960
TIME...MOT...LOC 2132Z 228DEG 17KT 3953 9969
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT SUN JUN 20 2010
KSZ005-006-017-202245-
PHILLIPS KS-ROOKS KS-SMITH KS-
509 PM CDT SUN JUN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS...SOUTHWESTERN
SMITH AND SOUTHEASTERN PHILLIPS COUNTIES UNTIL 545 PM CDT...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 7 MILES NORTH OF WOODSTON...OR
17 MILES SOUTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRWIN...
CEDAR...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3957 9930 3976 9903 3970 9884 3956 9900
3956 9904 3953 9904 3950 9907
TIME...MOT...LOC 2209Z 234DEG 20KT 3955 9912
FAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 8 SE LOGAN 39.58N 99.46W
06/20/2010 M1.00 INCH PHILLIPS KS PUBLIC
&&
DOXEYThe Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
10 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Wind gusts estimated at 70 mph.
Tree limbs ranging from 4 to 8 inches in diameter were blown down.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 70 mph.
Storm chaser reported a brief touchdown southeast of Esbon.
A couple of tree limbs of 14 to 16 inches in diamter were blown down by wind gusts estimated at 75 mph.
Numerous tree limbs of 6 inches in diameter blown down, one small shed was destroyed.
Wind gusts estimated at 65 mph.
A tree approximately 9 inches in diameter was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235914, 235916, 235917, 235918, 235919, 235921, 235922, 235924, 238904, 235925, 235928, 235929, 235930.